Kansas, 2015

Flash Flood in Kansas, June 3, 2015

June 3, 2015 · NWS EAX · 1 event in 1 county or zone

Several rounds of moderate to heavy rain occurred in the early morning hours on June 3, and causes several areas to flood. Overall the damage from the flooding was minor, but there were a few water rescues in the Kansas City metro area and several area roads were temporarily closed due to running water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Several rounds of moderate to heavy rain occurred in the early morning hours on June 3, and causes several areas to flood. Overall the damage from the flooding was minor, but there were a few water rescues in the Kansas City metro area and several area roads were temporarily closed due to running water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 3, 8:51 AM CST, 19 minutes earlier.

Area forecast discussion, Jun 3, 8:51 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
951 AM CDT Wed Jun 3 2015

.UPDATE...
Issued at 951 AM CDT WED JUN 3 2015

Slowly decaying convective system sagging toward the Missouri River
is being fed by a weakening LLJ which is pumping copious moisture
into it, with precipitable water amounts as high as 1.75" Since the
LLJ is weakening, believe this area of rain should begin to lose
steam through the rest of the morning. However, airmass is favorable
for very heavy rainfall rates and some parts of northeast Johnson
County KS into Jackson County have reported rates over 4" per hour at
times. This is leading to a heightened concern for flooding this
morning particularly near the I-70 corridor from Lafayette County
westward into northeast KS. Have already issued a flash flood warning
for these areas where up to 2" of rain have fallen in the past hour
with another 1" to 2" on the way through early afternoon.

&&

.DISCUSSION...
Issued at 413 AM CDT WED JUN 3 2015

Wednesday marks the start of probably a fairly active period for
thunderstorm activity. The first bits of thunderstorms are currently
on the radar in the form of some pulsy storms likely in response to
a low level jet convergence across northwest Missouri. Conditions
aren't incredibly supportive of robust convection, but SPC
Mesoanalysis across NW Missouri indicates around 500 to 1000 J/kg of
MU Cape, with perhaps 20 to 25 kts of shear. So conditions are there
for one or more of these storms to become strong, with perhaps some
small hail, but large, damaging storms are not anticipated with this
activity. Then across eastern Nebraska, a large complex is diving
southeast into far southeast Nebraska and northwest Missouri. This
storm will run into the same limiting conditions mentioned for the
storm activity to its southeast, but it should still at least make
it into far northwestern Missouri with some gusty winds and some
heavy rain. One thing favoring higher impacts with this complex as
it moves southeast are the high PWAT values in place. While the
parameters dictating strength are limiting it's possible that the
heavy rain could bring some flooding to already swollen rivers and
streams and saturated soils.

Focus then shifts to later today, with uncertain convective
evolution. The aforementioned complex will likely lay down an
outflow boundary generally across southern Nebraska or northern
Kansas. This boundary will likely be the focus for afternoon
convective initiation once the sky clears out and insolation can
destabilize the atmosphere. The best low level convergence and mid
level flow, both conducive to organized storm formation will be west
of the forecast area, likely across either south central Nebraska or
north central Kansas. This area of convergence will drop off with
eastward extent, and likely cause the CWA to miss a majority of the
higher impact storms. That being said, as the evening wears on the
storms will likely congeal into a complex and move eastward into far
eastern Kansas and western Missouri. As the complex moves east it
should have plenty of moisture to work with as well as instability,
but it will run out of the better mid level flow and low level flow
looks pretty veered, so at this point, it does not appear that any
complex that forms tonight will spread eastward with severe weather
ambitions. Rather, the high PWAT might be conducive to heavy rain
and perhaps some flooding. 06z NAM struggles to move any robust
convection into the area tonight, but conceptually it seems that
once a cold pool is established that the complex will run east into
the forecast area for tonight.

For Thursday the mid level ridge looks to establish itself over the
southern and central plains, with the axis generally running from
central Iowa southwestward into NE Oklahoma. A lack of any obvious
triggering mechanism for daytime storm activity precludes very high
confidence for storm activity during the day on Thursday, however
with the mid level flow generally in the 20 to 40 kt range out of
the west along the apex of the ridge any convection that forms to
the west, either over the High Plains or in the Central/Northern
Plains could roll right along the mid level flow and through the
forecast area, so the area could see several MCS's roll through over
the next several nights as the mid level ridging feature does not
move over that time span. While the specific severe weather threats
are difficult to nail down at this time, the repeated chances for
heavy rain will bring a concern for some flooding, since local
streams are still swollen from recent rains, and soils are rather
saturated. Once we get to early next week a bit of a more
continental air mass will move into the area and the mid level flow
will take on more of a Great Lakes trough appearance, which will
diminish the chances for rain. for early next week. Could see MCS
pattern reload for middle to end of next week with moisture moving
back in and mid level flow picking back up.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 636 AM CDT WED JUN 3 2015

Thunderstorms are moving into the area from the northwest, and should
affect the aviation sites over the next few hours. Winds will likely
shift with the passage of these showers, but will eventually correct
back to the south/southeast shortly after the passage of the storms.
There could be some heavy rain reducing VSBY, but those periods will
likely be brief. By this afternoon there should be a period of VFR
conditions before another round of storms become possible later this
evening. The certainty of timing and coverage of the afternoon storms
is low to medium, so future issuances should be able to narrow down
any of those uncertainties.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

UPDATE...Hawblitzel
DISCUSSION...Leighton
AVIATION...Leighton
Hazardous weather outlook, Jun 3, 5:43 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
643 AM CDT WED JUN 3 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
643 AM CDT WED JUN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS ARE MOVING INTO THE AREA FROM THE NORTHWEST AND SHOULD
ONLY PRODUCE SOME HEAVY RAIN AND PERHAPS SOME GUSTY WINDS. LATER
TODAY..THERE WILL LIKELY BE A SECOND ROUND OF THUNDERSTORMS...MAINLY
WEST OF INTERSTATE 29. THESE STORMS COULD BE STRONG TO SEVERE WITH
GUSTY WINDS...HAIL...AND PERHAPS AN ISOLATED TORNADO. THESE STORMS
WILL MOVE EAST TONIGHT...AND BRING A CHANCE FOR SOME HEAVY RAIN WHICH
COULD CAUSE SOME FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 SEVERAL CHANCES FOR THUNDERSTORMS WILL BE PRESENT THROUGH THE END OF
THE WEEK AND INTO THE WEEKEND. TOO EARLY TO NARROW DOWN THE SEVERE
WEATHER CHANCES...BUT HEAVY RAIN WILL BE POSSIBLE WHICH COULD BRING
PERIODS OF FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jun 3, 6:34 AM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
734 AM CDT WED JUN 3 2015

MOZ044-031300-
JOHNSON MO-
734 AM CDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY IN WEST
CENTRAL MISSOURI UNTIL 800 AM CDT...

AT 733 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF HOLDEN...MOVING SOUTHEAST AT 10
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CENTERVIEW.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3879 9378 3870 9389 3879 9403 3890 9390
TIME...MOT...LOC 1234Z 303DEG 7KT 3882 9393

AEP
Local storm report, Jun 3, 8:32 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
932 AM CDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     FLASH FLOOD      2 E LAWSON              39.44N 94.17W
06/03/2015                   RAY                MO   PUBLIC

            SEVERAL INCHES OF WATER FLOWING ACROSS YARD AND STREET.
            REPORT VIA SOCIAL MEDIA.

&&

PMURRAY
Local storm report, Jun 3, 8:46 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
946 AM CDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLASH FLOOD      KANSAS CITY             39.10N 94.58W
06/03/2015                   JACKSON            MO   PUBLIC

            SEVERAL MIDTOWN STREETS FLOODED. REPORT VIA SOCIAL MEDIA.

&&

PMURRAY
Local storm report, Jun 3, 8:54 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
954 AM CDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLASH FLOOD      1 WSW RAYTOWN           39.00N 94.48W
06/03/2015                   JACKSON            MO   TRAINED SPOTTER

            WATER COVERING ROAD AND FLOWING OVER CURB NEAR THE
            INTERSECTION OF 67TH AND BLUE RIDGE BLVD.

&&

PMURRAY
Local storm report, Jun 3, 9:05 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1005 AM CDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     FLASH FLOOD      2 E FAIRWAY             39.02N 94.59W
06/03/2015                   JACKSON            MO   PUBLIC

            STREETS FLOODED AT 59TH AND BROOKSIDE. REPORT VIA SOCIAL
            MEDIA.

&&

PMURRAY
Local storm report, Jun 3, 9:09 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1009 AM CDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 AM     FLASH FLOOD      2 W RAYTOWN             39.01N 94.50W
06/03/2015                   JACKSON            MO   BROADCAST MEDIA

            WATER FLOWING THROUGH GRASS AND OVER CURBS IN KMBC STUDIO
            PARKING LOT. REPORT VIA SOCIAL MEDIA.

&&

PMURRAY

The radar

The Pleasant Hill radar (KEAX), 38 km away, was scanning. The volume nearest the first event began at 15:07 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Johnson

When
June 3, 9:10 AM CST to 10:10 AM CST
Where
Johnson County, 0.87 mi SE of Mission Hills to 1.09 mi SSE of Mission Hills
Cause
Heavy Rain
Reported by
Public
Coordinates
39.010, -94.620

A substantial amount of water was running through the golf course in Mission Hills.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581496.